OSA's Digital Library

Journal of the Optical Society of America B

Journal of the Optical Society of America B

| OPTICAL PHYSICS

  • Vol. 15, Iss. 1 — Jan. 1, 1998
  • pp: 79–86

Vortex solitons in a saturable optical medium

Vladimir Tikhonenko, Yuri S. Kivshar, Victoria V. Steblina, and Alex A. Zozulya  »View Author Affiliations


JOSA B, Vol. 15, Issue 1, pp. 79-86 (1998)
http://dx.doi.org/10.1364/JOSAB.15.000079


View Full Text Article

Acrobat PDF (379 KB)





Browse Journals / Lookup Meetings

Browse by Journal and Year


   


Lookup Conference Papers

Close Browse Journals / Lookup Meetings

Article Tools

Share
Citations

Abstract

Optical vortex solitons in a defocusing saturable medium are analyzed in the framework of the (2+1)-dimensional generalized nonlinear Schrödinger equation. Stationary, radially symmetric localized solutions with nonvanishing asymptotics and a phase singularity (vortex solitons) are found numerically for the varying saturation parameter. Relaxation of some localized initial profiles (e.g., vortex-type structures of an elliptic shape) to a vortex soliton is investigated numerically and then compared with the experimentally measured propagation of the vortex solitons created by a laser beam passed through a rubidium vapor, known as a nonlinear medium with strong saturation of the nonlinear refractive index. Reasonably good agreement is found, supporting the validity of the phenomenological model of the saturable nonlinear medium.

© 1998 Optical Society of America

OCIS Codes
(190.4400) Nonlinear optics : Nonlinear optics, materials

Citation
Vladimir Tikhonenko, Yuri S. Kivshar, Victoria V. Steblina, and Alex A. Zozulya, "Vortex solitons in a saturable optical medium," J. Opt. Soc. Am. B 15, 79-86 (1998)
http://www.opticsinfobase.org/josab/abstract.cfm?URI=josab-15-1-79


Sort:  Author  |  Year  |  Journal  |  Reset

References

  1. V. E. Zakharov and A. B. Shabat, “Interactions between solitons in a stable medium,” Zh. Eksp. Teor. Fiz. 64 1623 (1973) [Sov. Phys. JETP 37, 823 (1973)]; see also Yu. S. Kivshar, “Dark solitons in nonlinear optics,” IEEE J. Quantum Electron. 28, 250 (1993); Yu. S. Kivshar and B. Luther-Davies, “Optical dark solitons: physics and applications,” Phys. Rep. (to be published).
  2. G. A. Swartzlander, Jr., D. R. Andersen, J. J. Regan, H. Yin, and A. E. Kaplan, “Spatial dark-soliton stripes and grids in self-defocusing materials,” Phys. Rev. Lett. 66, 1583 (1991).
  3. V. E. Zakharov and A. M. Rubenchik, “Instability of waveguides and solitons in nonlinear media,” Zh. Eksp. Teor. Fiz. 65 997 (1973) [Sov. Phys. JETP 38, 494 (1974)].
  4. E. A. Kuznetsov and S. K. Turitsyn, “Instability and collapse of solitons in media with a defocusing nonlinearity,” Zh. Eksp. Teor. Fiz. 94, 119 (1988) [Sov. Phys. JETP 67, 1583 (1988)].
  5. V. Tikhonenko, J. Christou, B. Luther-Davies, and Y. S. Kivshar, “Creation of vortex pairs via transverse instability of dark solitons,” in Proceedings of the 20th Australian Conference on Optical Fibre Technology ACOFT’95 (Institution of Radio and Electronics Engineers Australia Society, Milsons Point, NSW, Australia, 1995), pp. 51–54; V. Tikhonenko, J. Christou, B. Luther-Davies, and Y. S. Kivshar, “Observation of vortex solitons created by the instability of dark soliton stripes,” Opt. Lett. 21, 1129 (1996).
  6. A. V. Mamaev, M. Saffman, and A. A. Zozulya, “Propagation of dark stripe beams in nonlinear media: snake instability and creation of optical vortices,” Phys. Rev. Lett. 76, 2262 (1996).
  7. A. V. Mamaev, M. Saffman, D. Z. Anderson, and A. A. Zozulya, “Propagation of light beam in anisotropic nonlinear medium: from symmetry breaking to spatial turbulence,” Phys. Rev. A 54, 870 (1996).
  8. A. V. Mamaev, M. Saffman, D. Z. Anderson, and A. A. Zozulya, “Breakup of two-dimensional bright spatial solitons due to transverse modulation instability,” Europhys. Lett. 35, 25 (1996).
  9. G. S. McDonald, K. S. Syed, and W. J. Firth, “Dark spatial soliton break-up in the transverse plane,” Opt. Commun. 95, 281 (1992).
  10. C. T. Law and G. A. Swartzlander, Jr., “Optical vortex solitons and the stability of dark soliton stripes,” Opt. Lett. 18, 586 (1993).
  11. D. E. Pelinovsky, Yu. A. Stepanyants, and Yu. S. Kivshar ; “Self-focusing of plane dark solitons in defocusing media,” Phys. Rev. E 51, 5016 (1995).
  12. V. L. Ginzburg and L. P. Pitaevskii, “On the theory of superfluidity,” Zh. Eksp. Teor. Fiz. 34, 1240 (1958) [Sov. Phys. JETP 34, 858 (1958)].
  13. L. P. Pitaevskii, “Vortex lines in an imperfect Bose gas,” Zh. Eksp. Teor. Fiz. 40, 646 (1961) [Sov. Phys. JETP 13, 451 (1961)].
  14. A. W. Snyder, L. Poladian, and D. J. Mitchell, “Stable black self-guided beams of circular symmetry in a bulk Kerr medium,” Opt. Lett. 17, 789 (1992).
  15. N. B. Baranova, B. Ya. Zel’dovich, A. V. Mamaev, N. F. Pipipetskii, and V. V. Shkunov, “Dislocations of the wavefront of a speckle-inhomogeneous field (theory and experiment),” Pis’ma Eksp. Teor. Fiz. 33, 206 (1981) [JETP Lett. 33, 195 (1981)].
  16. V. Yu. Bazhenov, M. V. Vasnetsov, and M. S. Soskin, “Laser beams with screw dislocations in their wavefronts,” Pis’ma Zh. Eksp. Teor. Fiz. 52, 1037 (1990) [JETP Lett. 52, 429 (1990)]; I. V. Basistiy, M. S. Soskin, and M. V. Vasnetsov, “Optical wavefront dislocations and their properties,” Opt. Commun. 119, 604 (1995).
  17. G. A. Swartzlander, Jr. and C. T. Law, “Optical vortex solitons observed in Kerr nonlinear media,” Phys. Rev. Lett. 69, 2503 (1992).
  18. B. Luther-Davies, R. Powles, and V. Tikhonenko, “Nonlinear rotation of three-dimensional dark spatial solitons in a Gaussian laser beam,” Opt. Lett. 19, 1816 (1994).
  19. S. Baluschev, A. Dreischuh, I. Velchev, S. Dinev, and O. Marazov “Generation and evolution of two-dimensional dark spatial solitons,” Phys. Rev. E 52, 5517 (1995); S. Baluchev, A. Dreischuh, I. Velchev, S. Dinev, and O. Marazov, “Odd and even two-dimensional dark spatial solitons,” Appl. Phys. B 61, 121 (1995).
  20. G. Duree, M. Morin, G. Salamo, M. Segev, B. Crosignani, P. Di Porto, E. Sharp, and A. Yariv, “Dark photorefractive spatial solitons and photorefractive vortex solitons,” Phys. Rev. Lett. 74, 1978 (1995).
  21. A. V. Mamaev, M. Saffman, and A. A. Zozulya, “Vortex evolution and bound pair formation in anisotropic nonlinear optical media,” Phys. Rev. Lett. 77, 4544 (1996).
  22. A. V. Mamaev, M. Saffman, and A. A. Zozulya, “Decay of high order optical vortices in anisotropic nonlinear optical media,” Phys. Rev. Lett. 78, 2108 (1997).

Cited By

Alert me when this paper is cited

OSA is able to provide readers links to articles that cite this paper by participating in CrossRef's Cited-By Linking service. CrossRef includes content from more than 3000 publishers and societies. In addition to listing OSA journal articles that cite this paper, citing articles from other participating publishers will also be listed.


« Previous Article  |  Next Article »

OSA is a member of CrossRef.

CrossCheck Deposited